Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 100, NWS Las Vegas, NV

September 3, 2017San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 3, 2017, 3:18 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2017, 3:18 PM PDT (22:18 UTC)
Expired
Sep 3, 2017, 6:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 117 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:52 PM PDTFLASH FLOOD1 Ne Yucca Valley, CAAIRPORT ROAD FLOODED AND WASHED OUT. WATER MOVING NORTH ALONG HWY 247.
Sep 3, 3:52 PM PDTFLASH FLOOD3 Ene Yucca Valley, CAROADWAY IS FLOODED AND WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WGUS55 KVEF 032218
FFWVEF
CAC071-040115-
/O.NEW.KVEF.FF.W.0100.170903T2218Z-170904T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
318 PM PDT SUN SEP 3 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central San Bernardino County in southern California...

* Until 615 PM PDT

* At 316 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Yucca Valley, Joshua Tree Lake Campground, Joshua Tree and Morongo
  Valley. SR-62 between Morongo Valley and Twentynine Palms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3433 11646 3412 11609 3412 11626
      3408 11627 3408 11644 3403 11648 3403 11661

$$

CK
2 follow-up statements
144 
WGUS75 KVEF 032305
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
405 PM PDT SUN SEP 3 2017

CAC071-040115-
/O.CON.KVEF.FF.W.0100.000000T0000Z-170904T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
405 PM PDT SUN SEP 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

At 401 PM PDT, local law enforcement reported flash flooding in the 
Yucca Valley area. Law enforcement reported Aviation Road washed out 
and water was moving down highway 247. Storms are moving out of the 
area, however runoff from earlier rainfall may continue for up to 
two hours. 

Some locations that will experience flooding include...
Yucca Valley, Joshua Tree Lake Campground, Joshua Tree and Morongo
Valley. SR-62 between Morongo Valley and Twentynine Palms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3433 11646 3412 11609 3412 11626
      3408 11627 3408 11644 3403 11648 3403 11661

$$

CK
617 
WGUS75 KVEF 040106
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
606 PM PDT SUN SEP 3 2017

CAC071-040116-
/O.EXP.KVEF.FF.W.0100.000000T0000Z-170904T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
606 PM PDT SUN SEP 3 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 615 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3433 11646 3412 11609 3412 11626
      3408 11627 3408 11644 3403 11648 3403 11661

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 1:09 PM PDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 3, 1:09 PM PDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
109 PM PDT Sun Sep 3 2017

.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected again this afternoon. Another storm complex with strong
winds may develop near Kingman and move across Lake Mead and Lake
Mohave this afternoon. High pressure will begin to build across the
region Monday. However, low-grade monsoon moisture trapped under the
ridge will result in continued chances for terrain-driven showers
and thunderstorms each afternoon through the week.
&&

.SHORT TERM...Through Tuesday.

Ample moisture remains in place this afternoon for shower or
thunderstorm activity to develop just about anywhere. Stronger
instability is present along the Colorado River Valley as well as
southern Mohave and eastern San Bernardino counties. As CIN
erodes this afternoon, expect one or more storm complexes to form
over these areas. The most likely scenario seems to be fairly
similar to what was seen yesterday with storms congealing in the
Kingman area moving west to northwest towards Lake Mohave and Lake
Mead. DCAPE values progged to be between 1200-1800 J/kg will
result in storms capable of producing strong, possibly severe,
outflow winds across the lakes and perhaps across the Las Vegas
Valley late this afternoon or early this evening. As of 1230 PM,
cumulus was just beginning to develop across the high terrain
across the region. Storms are likely to fire around 1 PM with the
main period of concern between 2 PM and 7 PM today.

Convection is likely to diminish this evening with the loss of
heating. However, a few showers may linger or a precipitation band
associated with the remnants of Lidia could brush southwest San
Bernardino County.

For Monday and Tuesday, high pressure will being to build across the
region. Low-grade monsoon moisture is likely to become trapped
underneath resulting in terrain-driven shower/storms. Temperatures
will also warm a few degrees each day, back to well above normal for
early September.

.LONG TERM...Wednesday through Sunday.

The latest medium range models have backed off on bringing a deep
trough into the our region next weekend. They now indicate a
persistent southerly flow that will keep moisture and instability
over much of the forecast area from the middle to end of the week
with only a slight downward temperature trend. An amplified ridge of
high pressure over the western states Wednesday will be flattened a
bit Thursday and Friday as troughing along the West Coast moves
inland over the Pacific Northwest. A mean area of high pressure is
expected to hold over the Four Corners region while a trough remains
off the west coast. The resulting southerly flow will keep
sufficient moisture over the region for slightly varying chances of
afternoon and evening thunderstorms primarily over the mountains.
&&

.AVIATION...For McCarran...Winds will favor a typical east to
southeast direction through the early part of the afternoon.
Confidence in the forecast then decreases as thunderstorms begin to
develop across the area. At the moment, looks like the best chance
for thunderstorms will be over Mohave county after 19Z, with storms
that do develop over this area moving northwest. While widespread
thunderstorm activity isn't expected around Las Vegas at this
time, cant rule out some scattered storms later this afternoon. In
addition, strong outflow winds out of the south or southeast are
possible from the decaying storms that do move out of Mohave
County after 02Z tonight. Once winds diminish late this evening,
typical overnight winds are expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms are expected across
the region today, especially this afternoon and evening in the
Kingman to Bullhead City area. Colorado River Valley sites are the
most likely to be impacted by thunderstorm activity. Storm motion
will be toward the northwest and will likely produce gusty and
erratic winds this afternoon and evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather or impacts according to standard operating
procedures.
&&

Short Term...Wolcott
Long Term....Adair
Aviation.....Allen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 3, 12:25 PM PDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1225 PM PDT SUN SEP 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     COTTONWOOD COVE         35.49N 114.68W
09/02/2017                   CLARK              NV   PARK/FOREST SRVC

            *** 1 FATAL ***
            LAKE MEAD DISPATCH CENTER REPORTED A DEATH
            CAUSED BY CONDITIONS BROUGHT ABOUT FROM THE
            HIGH WINDS ASSOCIATED WITH SEVERE
            THUNDERSTORM ACTIVITY. AN ADULT MALE BECAME
            ENTANGLED IN THE MOORING LINE OF A HOUSE
            BOAT THAT BROKE LOOSE DURING HIGH WINDS AND
            WAS DRAGGED UNDER THE WATER AND DROWNED.

&&

TL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:58 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min
Sep 3, 4:24 PM PDTFlash Flood WarningVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.